II. Types

  1. Hypersensitivity Reaction (associated with Eosinophilia, rash)
  2. Idiosyncratic Reaction
  3. Drug-Induced Hyperthemia Syndromes (muscle rigidity and fever >40 C)
    1. Malignant Hyperthermia
    2. Neuroleptic Malignant Syndrome
    3. Serotonin Syndrome

III. Signs: Intensive Care Unit Patients

  1. Rigors (53%)
  2. Myalgias (25%)
  3. Leukocytosis (22%)
  4. Eosinophilia (22%)
  5. Rash (18%)
  6. Hypotension (18%)

IV. Causes: Antimicrobial Induced Fever

V. Causes: Cardiovascular Medication Induced Fever

VI. Causes: Anticonvulsant induced fever

  1. Barbiturates
  2. Carbamazepine (Tegretol)
  3. Phenytoin or Dilantin (common)

VII. Causes: Gastrointestinal Medication induced fever

  1. Cimetidine (Tagemet)
  2. Ranitidine (Zantac)
  3. Phenothiazines

VIII. Causes: Analgesics

  1. Aspirin
  2. Ibuprofen
  3. Sulindac (Clinoril)
  4. Meperidine (Demerol)

IX. Causes: Miscellaneous Medications Inducing Fever

X. Management

  1. Withdraw suspected medication causes
    1. Expect fever to resolve within 2-3 days (up to 7 days) of medication discontinuation
  2. Exclude other sources of fever
    1. See Acquired Fever in Hospitalized Patients
    2. See Persistent Fever Causes

Images: Related links to external sites (from Bing)

Related Studies

Ontology: Drug-induced hyperpyrexia (C1320835)

Concepts Pathologic Function (T046)
SnomedCT 95908009, 405543000
English DRUG FEVER, drug fever, drug fever (diagnosis), drug fevers, fever drug, drugs fever, Drug fever, Drug fever (finding), Drug-induced hyperpyrexia (finding), Drug-induced hyperpyrexia
Dutch geneesmiddelkoorts
French Fièvre d'origine médicamenteuse, FIEVRE D'ORIGINE MEDICAMENTEUSE
German von Medikamenten ausgeloestes Fieber, ARZNEIMITTELFIEBER
Italian Febbre da farmaci
Portuguese Febre por efeito de fármaco, FEBRE DE CAUSA MEDICAMENTOSA
Spanish Fiebre medicamentosa, FIEBRE MEDICAMENTOSA, fiebre farmacógena, fiebre medicamentosa (hallazgo), fiebre medicamentosa, hiperpirexia medicamentosa (hallazgo), hiperpirexia medicamentosa
Japanese 薬物性発熱, ヤクブツセイハツネツ
Czech Léková horečka
Hungarian Gyógyszer okozta láz

Ontology: Drug induced fever (C2830448)

Concepts Pathologic Function (T046)
ICD10 R50.2
English Drug induced fever